Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Green Bay, WI

July 30, 2003Calumet County, Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 30, 2003, 6:34 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 6:34 PM CDT (23:34 UTC)
Expired
Jul 30, 2003, 7:30 PM CDT
In force
56 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS53 KGRB 302334
SVRGRB
WIC015-087-139-310030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALUMET COUNTY IN WISCONSIN
  SOUTHEAST OUTAGAMIE COUNTY IN WISCONSIN

* UNTIL 730 PM CDT

* AT 630 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH STRONG WINDS AND HAIL. THE STORM WAS LOCATED NEAR COMBINED
  LOCKS. THAT PLACES IT 6 MILES SOUTHEAST OF APPLETON. IT WAS MOVING
  EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KAUKAUNA AROUND 640 PM
  LITTLE CHUTE AROUND 640 PM
  DUNDAS AROUND 700 PM
  ST JOHN AROUND 700 PM
  HILBERT AROUND 705 PM

A WEATHER SPOTTER REPORTED THAT THE STORM HAD PRODUCED 1 1/4 INCH 
DIAMETER HAIL OVER MENASHA AT 620 PM. 

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO COUNTY HAS EXPIRED. 
HEAVY RAINFALL IS STILL POSSIBLE OVER NORTHERN WINNEBAGO THIS 
EVENING.

LAT...LON 4425 8889 4425 8845 4428 8817 4411 8816
          4411 8838 4389 8841 4389 8890

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:00 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED JUL 30 2003

TIME AT A PREMIUM WITH SEVERE TSTMS DEVELOPING OVER E-C WI. SVR THREAT
TNGT TWO FOLD. TSTMS IN E-C WI POSE A THREAT NOW...BUT EXPECT MORE
CONVECTIVE DEVELOPMENT ACRS N-C WI LATER AS UPR LOW ARRIVES. WL BE
SENDING 4 PM PKG EARLY.

OTHERWISE...VERY PERSISTENT PATTERN WITH UPR RIDGE OVER THE WRN CONUS
AND TROF IN THE ERN CONUS WL CONTINUE THROUGHOUT THIS FCST CYCLE. ONLY
CHG AFFECTING THE FCST AREA WL BE A VERY SLOW PROGRESSION AND FILLING OF
THE ERN TROF. THE UPR TROF ACRS THE RGN WL BRING A PERIOD OF UNSETTLED
WX. HARD TO RULE OUT CHC OF RAIN ANY TIME DURING THE FCST...THOUGH
COVERAGE OF PCPN SHOULD GRADUALLY DECR AS THE TROF FILLS/SHIFTS EWD.
CLDS WL LIKELY KEEP MIN TEMPS NR OR A BIT ABV NORMAL...BUT AFTN HIGHS
SHOULD BE A BIT BLO NORMAL.

NOT ABLE TO ADD MUCH RESOLUTION TO THE FCST GIVEN THE UPR TROF EXPECTED
TO BE ACRS THE AREA THROUGHOUT.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 30, 6:00 AM CDT, 12 hours 34 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST
WISCONSIN TODAY AND TONIGHT.

THUNDERSTORMS AHEAD OF A MID LEVEL TROUGH AND SLOW MOVING COLD FRONT
WILL MAKE THEIR WAY ACROSS THE FORECAST AREA TODAY AND TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH SOME OF THE STRONGEST STORMS. THE
BEST CHANCE OF SEVERE STORMS IS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS ON WEDNESDAY AND INTO THE WESTERN GREAT LAKES REGION ON THURSDAY.
THIS SYSTEM WILL LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION SHOULD MAY BE NEEDED LATER TODAY OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 30, 5:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
527 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ASHWAUBENON               WI   URBAN FLOODING
07/30/03   BROWN                          WATER SHOOTING UP THROUGH
                                          MANHOLE COVERS.  MINOR
                                          FLOODING OF ROADS.  REPORT
                                          FROM SKYWARN SPOTTER.

JKL
Local storm report, Jul 30, 5:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    APPLETON                  WI   FLOODING
07/30/03   OUTAGAMIE                      6 TO 8 INCHES OF WATER ON
                                          STREETS OVER LONG STRETCHES
                                          IN THE CITY.  REPORT FROM
                                          SKYWARN SPOTTER.

0535 PM    DARBOY                    WI   1 INCH HAIL
07/30/03   OUTAGAMIE                      REPORT FROM SKYWARN
                                          SPOTTER.

JKL/GRA
Local storm report, Jul 30, 5:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    GREEN BAY                 WI   FLOODING
07/30/03   BROWN                          MANHOLE COVERS ARE BLOWING
                                          OFF IN DOWNTOWN GREEN BAY
                                          AND DE PERE.

JKL/GRA
Special weather statement, Jul 30, 6:10 PM CDT, 24 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-310100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT WED JUL 30 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT NORTH-CENTRAL AND
NORTHEAST WISCONSIN THIS EVENING.  SOME STORMS MAY CONTAIN WIND GUSTS
OVER 50 MPH...LARGE HAIL...AND FLOODING RAINS.  THE STORMS WILL ALSO
PRODUCE FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN UNTIL 8 PM.

ANYONE WITH OUTDOOR ACTIVITIES SHOULD PLAN TO MOVE TO A PLACE OF SAFETY
IF SEVERE WEATHER THREATENS.

JKL
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 30, 6:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
620 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    APPLETON                  WI   .75 INCH HAIL
07/30/03   OUTAGAMIE                      SOUTH SIDE OF TOWN.  REPORT
                                          FROM EMERG MANAGER.

0619 PM    MENASHA                   WI   1.25 INCH HAIL
07/30/03   WINNEBAGO                      REPORT FROM EMERG MANAGER.

JKL
Local storm report, Jul 30, 6:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
634 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    MENASHA                   WI   FLOODING
07/30/03   WINNEBAGO                      8 INCHES OF WATER OVER
                                          STREETS IN MENASHA.
                                          REPORT FROM SKYWARN SPOTTER.
                                          ALSO 3/4 INCH HAIL.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:00 PM CDTSevere Thunderstorm WarningGRBWinnebago45 min
Jul 30, 2:27 PM CDTSevere Thunderstorm WarningGRBOutagamie33 min
Jul 30, 3:46 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:25 PM CDTFlash Flood WarningGRBOutagamie4 hr
Jul 30, 5:08 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie37 min
Jul 30, 5:51 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago39 min
Jul 30, 6:16 PM CDTFlash Flood WarningGRBCalumet, Winnebago74 min
Jul 30, 6:53 PM CDTFlash Flood WarningGRBWaupaca3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.